Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 2, NWS Des Moines, IA

January 29, 2008Lucas County, Iowa

NWS Des Moines, IA issued this river flood warning at Jan 29, 2008, 6:43 AM CST for Lucas County, Iowa. It took effect at Jan 29, 2008, 8:30 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 6:43 AM CST (12:43 UTC)
In effect from
Jan 29, 2008, 8:30 AM CST
Expired
Jan 29, 2008, 4:54 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4).

Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 291243
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
643 AM CST TUE JAN 29 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER...

RAPID SNOWMELT OVER THE LAST DAY ALONG THE CHARITON RIVER HAS PUSHED 
THE RIVER LEVEL UP. THE RIVER WILL CONTINUE 
TO RISE ABOVE FLOOD STAGE TODAY...BEFORE FALLING BACK BELOW 
FLOOD STAGE LATE THIS AFTERNOON.    

IAC117-301243-
/O.NEW.KDMX.FL.W.0002.080129T1430Z-080131T0000Z/
/CHTI4.1.ER.080129T1430Z.080129T1800Z.080130T0000Z.NO/
643 AM CST TUE JAN 29 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  6:15 AM TUESDAY THE STAGE WAS 14.7 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING AND CONTINUE 
  TO RISE TO NEAR 15.4 FEET BY THIS AFTERNOON. THE RIVER WILL FALL
  BELOW FLOOD STAGE BY TUESDAY EVENING.

$$

71
3 follow-up statements
000 
WGUS83 KDMX 291600
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CST TUE JAN 29 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER...

IAC117-301600-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-080131T0224Z/
/CHTI4.1.ER.080129T1348Z.080129T1800Z.080130T0224Z.NO/
1000 AM CST TUE JAN 29 2008

...FLOOD WARNING EXTENDED UNTIL EARLY WEDNESDAY EVENING...THE FLOOD WARNING
CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  9:30 AM TUESDAY THE STAGE WAS 15.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.4 FEET BY 
  TUESDAY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE TUESDAY 
  EVENING.

$$
000 
WGUS83 KDMX 291952
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
152 PM CST TUE JAN 29 2008

...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER...

IAC117-301952-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-080130T2207Z/
/CHTI4.1.ER.080129T1348Z.080129T1645Z.080129T2207Z.NO/
152 PM CST TUE JAN 29 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 12:45 PM TUESDAY THE STAGE WAS 15.2 FEET. 
* MINOR FLOODING IS OCCURRING AND FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE THIS AFTERNOON.


$$
000 
WGUS83 KDMX 292254
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CST TUE JAN 29 2008

...THE FLOOD WARNING FOR THE CHARITON RIVER HAS BEEN CANCELLED...

IAC117-292324-
/O.CAN.KDMX.FL.W.0002.000000T0000Z-080130T2207Z/
/CHTI4.1.ER.080129T1348Z.080129T1645Z.080129T2012Z.NO/
454 PM CST TUE JAN 29 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE CHARITON RIVER AT CHARITON.
* AT 4 PM TUESDAY THE STAGE WAS 14.7 FEET.
* FLOOD STAGE IS 15.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 2 PM THIS AFTERNOON.
* THE RIVER IS FORECAST TO FALL AROUND 13 FT BY WEDNESDAY 
  AFTERNOON AND CONTINUE ITS GRADUAL FALL THROUGH THE END 
  OF THE WEEK.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jan 29, 5:25 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 29, 5:25 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
525 AM CST TUE JAN 29 2008

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM...
ARCTIC FRONT TO BLAST THROUGH THE AREA TODAY...BRINGING MULTITUDE OF
WINTER WEATHER CONCERNS. ASSOCIATED UPPER LEVEL WAVE CURRENTLY
PUSHING OUT OF THE WESTERN HIGH PLAINS AREA...AND WILL SWING
EASTWARD TODAY. CENTER OF SFC LOW CURRENTLY OVER GREAT LAKES
REGION...WITH THE SFC TROUGH AXIS EXTENDING SOUTHWARD THROUGH
EASTERN/SOUTH CENTRAL IOWA. INITIAL SFC FRONT TO TO BE THROUGH MOST
OF CWA BY 12Z...WITH STRONG PUSH OF COLD AIR/GUSTY WINDS LAGGING
SLIGHTLY BEHIND INITIAL WIND SHIFT. BIG STORY TODAY WILL BE STRONG
WINDS ON THE BACKSIDE OF THE SFC LOW...COMBINING WITH LIGHT SNOW
THAT IS EXPECTED TO DEVELOP WITH THE PASSAGE OF THE UPPER LEVEL
WAVE. RADAR RETURNS INCREASING SOMEWHAT ACROSS CENTRAL NEBRASKA
BENEATH MAIN AREA OF FRONTOGENESIS ADVERTISED BY THE MODELS...EXPECT
THIS AREA TO INCREASE IN COVERAGE WITHIN THE NEXT FEW HOURS AS IT
SLIDES EASTWARD WITH THE UPPER LOW. LATEST NAM MORE IN LINE WITH THE
GFS/EC INDICATING PRECIPITATION MAXIMUM OVER THE W/NW CWA THIS
MORNING BENEATH STRONGER AREA OF FRONTOGENESIS ALOFT. QG FORCING
ALSO STRONGER IN THAT AREA THIS AM...WEAKENING INTO THE AFTERNOON
HOURS AS THE WAVE SLIDES EASTWARD. THEREFORE HAVE GREATEST SNOW
AMOUNTS ACROSS THE WESTERN CWA...TRENDING LIGHTER TOWARD THE EAST.
COBB OUTPUT INDICATES NEARLY 13 TO 16:1 SNOW RATIOS THROUGH THE
MORNING...INCREASING TO 20 TO 22:1 INTO THE AFTERNOON HOURS AS
COLDER AIR CONTINUES TO SINK SOUTHWARD. THEREFORE END UP WITH AROUND
AN INCH MOST SITES...WITH AROUND 2 INCHES ACROSS THE FAR NORTHWEST.
WILL HAVE TO MONITOR SNOW AMOUNTS...AS MODELS DO SUGGEST HIGHER QPF
WHICH COULD LEAD TO NEARLY 3 INCHES OR MORE ACROSS THE AREA
ESPECIALLY IF SNOW RATIOS ARE SLIGHTLY HIGHER THAN EXPECTED.
THEREFORE WITH COMBINATION OF SNOW/VERY STRONG WINDS WITH ADVISORY
CRITERIA EXPECTED TO BE MET AT ALL SITES EXPECT GREATLY REDUCED
VSBYS THROUGHOUT MUCH OF THE AREA. KEY WILL BE HOW MUCH SNOW/HOW LOW
VSBYS GO...AS EXPECT FREQUENT GUSTS TO 35 MPH OR MORE...SO WILL HAVE
TO MONITOR AS IF SNOW AMOUNTS SOMEWHAT HIGHER...MAY END UP WITH NEAR
BLIZZARD CONDITIONS IN AREAS THROUGHOUT THE DAY. THEREFORE WILL
ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR THE AREA. AS FOR
TEMPS...STRONG CAA TO CREATE FALLING TEMPS THROUGH THE DAY. H85
TEMPS FALL FROM NEAR 0C AT 12Z THIS MORNING TO -20C BY 00Z
WEDNESDAY. STRONG WINDS WILL ALSO COMBINE WITH THE COLDER TEMPS TO
CREATE DANGEROUS WIND CHILLS SO WILL ALSO HAVE A WIND CHILL ADVISORY
OUT ACROSS THE NORTH INTO THE AFTERNOON HOURS.

.LONG TERM...
AS INTENSE STORM SYSTEM EXITS THIS EVENING...ARCTIC AIRMASS AND HIGH
PRESSURE RIDGE MOVES DIRECTLY OVER IA...RESULTING IN A DIMINISHING
WIND AND VERY COLD TEMPERATURES. NOT MUCH BREAK IN THE ACTION
WEDNESDAY AS NEXT SYSTEM CURRENTLY APPROACHING THE PAC NW WILL DIP
OVER THE CENTRAL AND SOUTHERN ROCKIES. MODELS IN FAIRLY GOOD
AGREEMENT WITH SOUTHERN PART OF TROUGH REMAINING DOMINATE FEATURE
AND SPINNING UP A SFC CYCLONE THAT TRACKS SOUTHEAST ALONG THE FRONT
RANGE INTO THE TX PANHANDLE BY WED EVENING...WITH INVERTED TROUGH
EXTENDING NORTHEAST INTO VICINITY OF CENTRAL IA. WITH ELEVATED
FRONTOGENESIS...QG FORCING AND ISENTROPIC LIFT OF SOME MAGNITUDE
EXPECTED TO MOVE ACROSS IA WED NIGHT INTO EARLY THURSDAY...WILL
MAINTAIN AT LEAST CHC POPS EVERYWHERE EXCEPT ACROSS THE NORTHWEST
WHERE HAVE RAISED POPS TO LIKELY. QPF SHOULD BE LIGHT AND THERE IS
STILL THE QUESTION OF HOW QUICKLY THE COLUMN WILL BE ABLE TO
SATURATE...BUT THERE IS NOW ENOUGH EVIDENCE TO SUGGEST A LIGHT
SNOWFALL IS BECOMING INCREASINGLY LIKELY.

BEYOND THURSDAY...TEMPERATURES WILL CONTINUE TO MODERATE BACK ABOVE
SEASONAL NORMS AS WEST TO SOUTHWEST FLOW ALOFT SETS UP ACROSS THE
CENTRAL CONUS. MODELS CONTINUE TO HAVE A HARD TIME RESOLVING
INDIVIDUAL FEATURES IN THE ACTIVE WESTERLIES...SO CONFIDENCE IN
PRECIP CHANCES ARE LOW. GEM/EC SHOW A STRONGER WAVE AND SFC
REFLECTION CRUISING OVER OR NEAR IA SATURDAY...PROVIDING A CHANCE OF
SNOW TO NORTHERN SECTIONS. A MORE SIGNIFICANT UPPER LEVEL TROUGH
HEADS INTO THE PLAINS EARLY NEXT WEEK. GFS HAS BEEN HAVING
DIFFICULTY WITH WHICH PART OF TROUGH TO EMPHASIZE...NOW SHOWING A
SINGLE...MUCH FARTHER NORTH...SFC LOW MOVING ACROSS NRN MN ON
MONDAY. MEANWHILE...EC HAS BEEN A LITTLE MORE CONSISTENT WITH A MORE
SOUTHERN LOW PRESSURE SYSTEM WHICH COULD LEAD TO A MORE SIGNIFICANT
SNOWFALL FOR CENTRAL IA SUNDAY NIGHT INTO MONDAY. STILL MUCH TO BE
IRONED OUT SO STAY TUNED.

&&

.AVIATION...29/12Z
ARCTIC FRONT NEARLY THROUGH ENTIRE CWA WITH WINDS AT ALL TERMINAL
SITES NOW OUT OF THE NORTHWEST. GRADIENT TO CONTINUE TO TIGHTEN
THROUGH THE DAY...WITH COLD AIR ADVECTION ALLOWING WINDS TO KICK UP
TO 25 TO 35 MPH WITH GUSTS TO 45 MPH OR HIGHER EXPECTED THROUGH MUCH
OF THE DAY. LIGHT SNOW CURRENTLY BEING REPORTED ACROSS NORTHWESTERN
IOWA AND EASTERN NEBRASKA...WITH THE AREA OF SNOW TO SPREAD EASTWARD
WITH TIME. MVFR CEILINGS EXPECTED THROUGH THE CRITICAL TAF
PERIOD...WITH IFR/LIFR VSBYS POSSIBLE DUE TO SNOW AND BLOWING SNOW
EXPECTED BY MID/LATE MORNING ACROSS THE NRN TAF SITES...AND INTO THE
AFTERNOON HOURS AT KDSM AND KOTM. SNOW TO HAVE PUSHED EAST OF THE
AREA BY LATE AFTERNOON/EARLY EVENING WITH SKIES CLEARING TONIGHT.
WINDS TO REMAIN STRONG....AND SLOWLY DIMINISH TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 8 PM CST THIS
EVENING FOR ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-
CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

WIND ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-APPANOOSE-
BLACK HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WIND CHILL ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY FOR
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM/AVIATION...ALBRECHT
LONG TERM...MOYER
Hazardous weather outlook, Jan 29, 5:03 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
503 AM CST TUE JAN 29 2008

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-301115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-
503 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND WESTERN PORTIONS
OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH 4 PM THIS
AFTERNOON FOR THE COMBINED EFFECTS OF STRONG NORTHWEST WINDS
GUSTING TO 45 MPH AND FALLING SNOW...REDUCING VISIBILITY TO ONE
HALF MILE OR LESS AT TIMES. A WIND CHILL ADVISORY IS IN EFFECT
FROM NOON TODAY THROUGH TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR
WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED.

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-301115-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
503 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN PORTIONS
OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR STRONG NORTHWEST
WINDS 25 TO 35 MPH AND GUSTS TO 45 MPH. A SNOW AND BLOWING SNOW
ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 8 PM TONIGHT FOR THE
COMBINED EFFECTS OF STRONG NORTHWEST WINDS GUSTING TO 45 MPH AND
FALLING SNOW...REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT
TIMES. A WIND CHILL ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF
20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 4:25 AM CSTSnow and Blowing Snow AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more14 hr
Jan 29, 4:25 AM CSTWind Chill AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 28 more28 hr
Jan 29, 7:39 AM CSTWinter Weather AdvisoryDMXAdair, Adams, Appanoose, Clarke, Dallas, Davis and 15 more11 hr
Jan 29, 11:38 AM CSTBlizzard WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Palo Alto and 4 more6 hr
Jan 29, 3:55 PM CSTWind Chill WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 10 more16 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.